West Virginia, 2006

Hail and Damaging Winds in West Virginia, July 3, 2006

July 3, 2006 · NWS RLX · 7 events in 5 counties and zones

Severe thunderstorms developed in the late afternoon over northern Kanawha County in a moist and unstable atmosphere. These storms moved into Clay County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Severe thunderstorms developed in the late afternoon over northern Kanawha County in a moist and unstable atmosphere. These storms moved into Clay County. Meanwhile, a separate small thunderstorm complex formed in northeast Kentucky, then rolled east along the Interstate 64 corridor during the evening. The intensity increased east of Huntington. Thousands of people had gathered in downtown Charleston along the Levee to watch a firework display. The rain and gusty winds had folks running to seek shelter. Shortly after most of the crowd had dispersed, a lightning bolt struck 20 to 30 feet away from a sound equipment booth. The current traveled through the nearby runoff water and down a wall and into the booth. One man, working inside the sound booth, was slightly injured and hospitalized overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 3:48 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 3, 3:48 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT MON JUL 3 2006

.SHORT TERM /REST OF TONIGHT/...

UPDATED FOR MORE AFTERNOON THUNDERSTORM ACTIVITY...ESPECIALLY FROM
PKB TO CRW TO BKW. THESE DIURNAL TSTMS WILL TEND TO DISSIPATE WITH
LOSS OF HEATING AS THEY MOVE INTO EASTERN WV. HOWEVER...WE NEED TO
KEEP AN EYE ON TSTMS FORMING OVER CENTRAL OHIO...WHICH HAS MUCH
BETTER SUPPORT.
&&

.PREV DISCUSSION...
 /ISSUED 321 PM EDT MON JUL 3 2006/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

FRONTAL BOUNDARY STILL REMAINS WELL TO OUR NORTH.  STILL...WE REMAIN
IN THE WARM SECTOR...WITH PLENTY OF WARM AND MOIST AIR...AND PWS
AROUND 1.5.  DEW POINTS IN THE UPPER 60S HAVE BEEN COMMON.  WEAK
FRONTAL BOUNDARY REMAINS WELL TO OUR NORTH.  THUNDERSTORMS THAT
POPPED UP ACROSS THE SOUTHERN COAL FIELDS WERE ASSISTED BY AN
OUTFLOW BOUNDARY FROM EARLIER THIS MORNING...ACROSS SE OHIO AND N
WEST VIRGINIA.  THE MAIN BAND OF SHOWERS AND THUNDERSTORMS TO THE
NORTH ARE SLOWLY SHIFTING EASTWARD...WITH THE AFTERNOON STORMS
EXPECTED TO WEAKEN WITH SUNSET.  LIKE TODAY...KEPT TEMPS COOLER TO
THE N-NW WITH ADDITIONAL CLOUD COVER...AND GIVEN THE WET SOIL.  COLD
FRONT WILL CONTINUE TO NEAR FROM THE NW...CONTINUING TO GIVE SE OHIO
AND N WEST VIRGINIA THE BEST CHANCE FOR STEADY RAIN.  WE WILL
CONTINUE TO MONITOR ANY MODERATE TO HEAVY
PRECIPITATION...PARTICULARLY ACROSS NORTH OF THE I-64
CORRIDOR...WHERE WET GROUND HAS BEEN COMMON AS OF LATE.  TUESDAY
AFTERNOON...CAPE AROUND 2000 J/KG NORTH...AND OVER 3500 ACROSS THE
SOUTHERN HALF OF THE CWA.  THE BEST CHANCE OF WIDESPREAD
SHOWERS...WILL BE TUESDAY NIGHT...AS THE COLD FRONT SLIDES INTO SE
OHIO.

LONG TERM /WEDNESDAY THROUGH MONDAY/...

TWO COLD FRONTS TRAVERSE AREA NW TO SE WEDNESDAY INTO WEDNESDAY
NIGHT.  FIRST IS OLD W TO E MOISTURE BOUNDARY ACROSS NRN TIER OF OH
VALLEY STATES / SRN TIER OF GREAT LAKES STATES.  AREA OF CONVECTION
ALONG THIS BOUNDARY FROM PREVIOUS EVENING SHOULD MOVE ACROSS CENTRAL
AND THEN SRN PORTION OF AREA DURING THE MORNING THROUGH THE MIDDAY
HOURS.

NAM12 LOOKS REASONABLY IN ITS HINTING AT ADDITIONAL CONVECTION
FIRING UP IN THE AFTERNOON AHEAD OF SECOND FRONT.  THIS WILL OF
COURSE DEPEND UPON DEGREE OF CLEARING THAT TAKES PLACE BEHIND FIRST
FRONT.  PARAMETERS LOOK MARGINAL FOR SEVERE WEDNESDAY AFTERNOON WITH
NAM12 DEW POINTS AGAIN TOO HIGH...THIS ALSO WILL BE A FUNCTION OF
THE AMOUNT OF SUNSHINE.

SECOND FRONT PUSHES ON THROUGH WEDNESDAY NIGHT...LEFT SLIGHT CHANCE
IN THE MOUNTAINS THURSDAY.  CONCERNED ISOLATED CONVECTION WOULD FIRE
UP UNDER THE UPPER LEVEL TROUGH...RELATIVELY DEEP FOR THIS TIME OF
YEAR.  MODELS INSIST ON DRY MID AND UPPER LEVELS WITH LOW LEVEL
ANTICYCLONIC FLOW SO LEFT DRY FORECAST ELSEWHERE.  HIGH PRESSURE
SHOULD BUILD INTO THE AREA IN ERNEST THURSDAY NIGHT AND FRIDAY...AS
UPPER TROUGH PUSHES THROUGH.

MET NUMBERS LOOKED GOOD FOR HIGHS WEDNESDAY.  USED A MET / MAV BLEND
ON LOWS WEDNESDAY NIGHT.  WENT A LITTLE ABOVE THE NEW MEX FOR HIGHS
THURSDAY AND CLOSE TO IT FOR LOWS THURSDAY NIGHT.

HPC FOLLOWED ECMWF FOR DAYS 4 THROUGH 7...WITH SLOWER EXODUS OF
UPPER TROUGH ALONG E COAST.  DRY FORECAST FOR THIS AREA EITHER WAY
AS HIGH PRESSURE WITH A WARMING TREND PREVAILS.

PREV DISCUSSION...
 /ISSUED 151 PM EDT MON JUL 3 2006/

AVIATION (18Z TO 18Z)...

VFR FOR MOST OVER THE NEXT 24 HOURS.  THE EXCEPTIONS WOULD BE FOR
THOSE SITES...PKB...CKB...AND EKN...THAT ARE CLOSER TO THE
FRONT...AND SHOWERS AND THUNDERSTORMS.  OTHER SITES ARE ON THE VFR
TO MVFR LINE ARE DUE TO THE HAZE...AS TEMPS RISE INTO THE LOW AND
MID 80S...AND DEW POINTS RESIDE IN THE MID TO UPPER 60S.  OUR WARM
AND MOIST AIRMASS WILL CONTINUE THROUGH THE PERIOD.  A BRIEF REPRISE
IS EXPECTED OVERNIGHT...BEFORE ANOTHER BETTER CHANCE OF CONVECTION
ROLLS NEAR TUESDAY AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV
Hazardous weather outlook, Jul 3, 2:08 AM EST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
308 AM EDT MON JUL 3 2006

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
037>040-046-047-040715-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
308 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS COULD BE SEVERE
THIS AFTERNOON AND OVERNIGHT TONIGHT. STRONG WINDS WOULD BE
A GREATER THREAT THAN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE REMAINS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON
TUESDAY.

RAIN AMOUNTS WILL ALSO BE MONITORED ON TUESDAY INTO WEDNESDAY...MAINLY IN
WEST VIRGINIA WHERE THE GROUND IS WETTER. IF REPETITIVE SHOWERS
FALL...SMALL STREAM FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ105-VAZ003-004-WVZ005-013-024>026-033>036-040715-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-
308 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 3, 1:26 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT MON JUL 3 2006

WVZ013-025-026-031900-
BOONE-LINCOLN-LOGAN-
226 PM EDT MON JUL 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARTS...MOVING EAST AT 20 MPH. THIS STORM
WILL MOVE INTO SOUTHWESTERN BOONE COUNTY BY 245 PM EDT.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MUD...GILL
  AND CHAPMANVILLE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 3, 2:47 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT MON JUL 3 2006

WVZ025-032015-
LOGAN-
347 PM EDT MON JUL 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOGAN...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BLAIR AND
  AMHERSTDALE-ROBINETTE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 3, 3:19 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT MON JUL 3 2006

WVZ013>015-032045-
KANAWHA-LINCOLN-PUTNAM-
419 PM EDT MON JUL 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER TEAYS VALLEY...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  TORNADO...ST. ALBANS...SOUTH CHARLESTON...POCA...NITRO AND
  INSTITUTE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13

The radar

The Charleston,WV radar (KRLX), 9 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Kanawha

When
July 3, 4:44 PM EST
Where
Kanawha County, Charleston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -81.633

Thunderstorm Wind, Clay

When
July 3, 5:40 PM EST
Where
Clay County, Big Otter
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.600, -81.050

Several trees or large branches were blown down.

Thunderstorm Wind, Cabell

When
July 3, 9:03 PM EST
Where
Cabell County, Barboursville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -82.283

Large branches were downed by the wind.

Thunderstorm Wind, Putnam

When
July 3, 9:15 PM EST
Where
Putnam County, Scott Depot
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.450, -81.917

Thunderstorm Wind, Kanawha

When
July 3, 9:29 PM EST
Where
Kanawha County, St Albans
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -81.833

Trees were knocked down.

Lightning, Kanawha

When
July 3, 9:40 PM EST
Where
Kanawha County, Charleston
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lincoln

When
July 3, 10:00 PM EST
Where
Lincoln County, Hamlin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.283, -82.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5516652, 5516653, 5516654, 5516655, 5516656, 5516658, 5516657.